Advertisment Nexovas Cilnidipine
Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:1387

Official publication of the Indian Society of Nephrology
  Search
 
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~  Article in PDF (220 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
   References

 Article Access Statistics
    Viewed1021    
    Printed21    
    Emailed0    
    PDF Downloaded84    
    Comments [Add]    

Recommend this journal

 


 
  Table of Contents  
LETTER TO EDITOR
Year : 2015  |  Volume : 25  |  Issue : 4  |  Page : 259
 

Duloxetine induced hyponatremia


Department of Nephrology, Father Muller Medical College, Mangalore, Karnataka, India

Date of Web Publication26-Jun-2015

Correspondence Address:
M Kulkarni
Associate Professor, Department of Nephrology, Father Muller Medical College, Mangalore - 575 002, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-4065.151352

Rights and Permissions



How to cite this article:
Kulkarni M. Duloxetine induced hyponatremia. Indian J Nephrol 2015;25:259

How to cite this URL:
Kulkarni M. Duloxetine induced hyponatremia. Indian J Nephrol [serial online] 2015 [cited 2019 May 25];25:259. Available from: http://www.indianjnephrol.org/text.asp?2015/25/4/259/151352


Sir,

A 38-year-old female presented with malaise and lethargy for 2 days. Her past medical history was unremarkable except for hypertension for 1-year for which she was on amlodipine. She was started on duloxetine 30 mg twice a day for generalized anxiety disorder 4 days back. On examination, she was hemodynamically stable. There was no edema. Her neurological examination was normal.

Her laboratory reports showed blood urea nitrogen 15 mg/dl, serum creatinine 0.8 mg/dl, serum sodium 117 mEq/L, serum potassium 4.3 mEq/L, serum bicarbonate 26 mEq/L, serum osmolarity 238 mosm/kg, urine sodium 38 mEq/L, urine potassium 12 mEq/L and urine osmolarity 260 mosm/kg. Her liver and thyroid function tests were normal. She denied any history of loose stools, vomiting or diuretic use. She was managed with fluid restriction and serial monitoring of serum sodium levels. Duloxetine was stopped. Her serum sodium gradually improved to 138 mEq/L over next 5 days. She was restarted on duloxetine again 2 weeks later. Serum sodium done 2 days after starting the drug was 124 mEq/L. Duloxetine was stopped, and her sodium levels improved to normal.

Duloxetine is a serotonin/norepinephrine reuptake inhibitor, used for treatment of major depressive disorder, diabetic neuropathy, fibromyalgia, generalized anxiety disorder and chronic musculoskeletal pain. Duloxetine induced hyponatremia is relatively rare and is commonly seen in patients with depression and neuropathic pain. [1],[2],[3],[4],[5] Old age and female sex seem to a particular risk factors. [2],[3],[4] Mechanism of duloxetine induced SIADH is not clear. Animal experiments show that both norepinephrine and serotonin stimulate ADH secretion.

There were some distinctive features in our patient. First, she was middle-aged female. Most cases of duloxetine induced hyponatremia are described in elderly females. Second, hyponatremia following duloxetine use for generalized anxiety disorder has never been described.

To summarize, we describe a case of SIADH in a middle aged female caused by duloxetine. SIADH was seen within a week after starting the drug and it recurred on restarting the drug. One has to look for hyponatremia in patients who are on anti-depressants and present with nonspecific symptoms.

 
  References Top

1.
Krüger S, Lindstaedt M. Duloxetine and hyponatremia: A report of 5 cases. J Clin Psychopharmacol 2007;27:101-4.  Back to cited text no. 1
    
2.
Dirks AC, van Hyfte DM. Recurrent hyponatremia after substitution of citalopram with duloxetine. J Clin Psychopharmacol 2007;27:313.  Back to cited text no. 2
    
3.
Stovall R, Brahm NC, Crosby KM. Recurrent episodes of serotonin-reuptake inhibitor-mediated hyponatremia in an elderly patient. Consult Pharm 2009;24:765-8.  Back to cited text no. 3
    
4.
Safdieh JE, Rudominer R. A case of hyponatremia induced by duloxetine. J Clin Psychopharmacol 2006;26:675-6.  Back to cited text no. 4
    
5.
Choi JS, Lee HW, Lee JY, Jung HY. Rapid-onset hyponatremia induced by duloxetine in a middle-aged male with depression and somatic symptoms. Psychiatry Investig 2012;9:83-4.  Back to cited text no. 5
    




 

Top
Print this article  Email this article
 

    

Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07